Alert archive / South Carolina / Frost Advisories in 2021

Frost Advisory 4, NWS Columbia, SC

November 4, 20217 counties in South Carolina

NWS Columbia, SC issued this frost advisory at Nov 4, 2021, 3:50 AM EDT for 7 counties in South Carolina. It took effect at Nov 5, 2021, 3:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 4, 2021, 3:50 AM EDT (07:50 UTC)
In effect from
Nov 5, 2021, 3:00 AM EDT
Expired
Nov 5, 2021, 9:00 AM EDT
In force
6 hr
Issued by
NWS Columbia, SC

Counties Chesterfield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 51 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WWUS72 KCAE 040750
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
350 AM EDT Thu Nov 4 2021

SCZ016-115-116-042100-
/O.NEW.KCAE.FR.Y.0004.211105T0700Z-211105T1300Z/
Chesterfield-Northern Lancaster-Southern Lancaster-
Including the cities of Cheraw, Pageland, Indian Land, Lancaster,
Elgin, and Lancaster Mill
350 AM EDT Thu Nov 4 2021

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT FRIDAY...

* WHAT...Temperatures as low as 33-37 will result in frost 
  formation.

* WHERE...Chesterfield, Northern Lancaster and Southern 
  Lancaster Counties.

* WHEN...From 3 AM to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
4 follow-up statements
365 
WWUS72 KCAE 041746
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
146 PM EDT Thu Nov 4 2021

SCZ020>022-026-029-050400-
/O.EXA.KCAE.FR.Y.0004.211105T0700Z-211105T1300Z/
Newberry-Fairfield-Kershaw-Saluda-Lee-
Including the cities of Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Saluda, Ridge Spring, and Bishopville
146 PM EDT Thu Nov 4 2021

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of north central South Carolina.

* WHEN...From 3 AM to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

SCZ016-115-116-050400-
/O.CON.KCAE.FR.Y.0004.211105T0700Z-211105T1300Z/
Chesterfield-Northern Lancaster-Southern Lancaster-
Including the cities of Cheraw, Pageland, Indian Land, Lancaster,
Elgin, and Lancaster Mill
146 PM EDT Thu Nov 4 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
FRIDAY...

* WHAT...Temperatures as low as 33-37 will result in frost 
  formation.

* WHERE...Chesterfield, Northern Lancaster and Southern 
  Lancaster Counties.

* WHEN...From 3 AM to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
534 
WWUS72 KCAE 050237
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1037 PM EDT Thu Nov 4 2021

SCZ016-020>022-026-029-115-116-051300-
/O.CON.KCAE.FR.Y.0004.211105T0700Z-211105T1300Z/
Chesterfield-Newberry-Fairfield-Kershaw-Saluda-Lee-
Northern Lancaster-Southern Lancaster-
Including the cities of Cheraw, Pageland, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Saluda, Ridge Spring, 
Bishopville, Indian Land, Lancaster, Elgin, and Lancaster Mill
1037 PM EDT Thu Nov 4 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of north central South Carolina.

* WHEN...From 3 AM to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
016 
WWUS72 KCAE 050818
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
418 AM EDT Fri Nov 5 2021

SCZ016-020>022-026-029-115-116-051300-
/O.CON.KCAE.FR.Y.0004.000000T0000Z-211105T1300Z/
Chesterfield-Newberry-Fairfield-Kershaw-Saluda-Lee-
Northern Lancaster-Southern Lancaster-
Including the cities of Cheraw, Pageland, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Saluda, Ridge Spring, 
Bishopville, Indian Land, Lancaster, Elgin, and Lancaster Mill
418 AM EDT Fri Nov 5 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of north central South Carolina.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
828 
WWUS72 KCAE 051259
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
859 AM EDT Fri Nov 5 2021

SCZ016-020>022-026-029-115-116-051400-
/O.EXP.KCAE.FR.Y.0004.000000T0000Z-211105T1300Z/
Chesterfield-Newberry-Fairfield-Kershaw-Saluda-Lee-
Northern Lancaster-Southern Lancaster-
Including the cities of Cheraw, Pageland, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Saluda, Ridge Spring, 
Bishopville, Indian Land, Lancaster, Elgin, and Lancaster Mill
859 AM EDT Fri Nov 5 2021

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures will continue to warm this morning and frost
conditions are ending. Therefore the advisory will be allowed to
expire.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this frost advisory went out at Nov 4, 2:47 AM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 4, 2:47 AM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
247 AM EDT Thu Nov 4 2021

.SYNOPSIS...
Ridge of high pressure continues building southward from the
Ohio Valley with low pressure developing off the GA Coast. This
will push cooler temperatures and moisture into the region
resulting in patchy light rain and drizzle Thursday through
Saturday. Some clearing expected late this weekend with
moderating temperatures.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
Complex synoptic scenario playing out as high pressure near the
Ohio Valley pushes cold air southward with weak low pressure
beginning to develop offshore of GA. This combination will usher
Atlantic moisture into the area along with cold air damming and
colder temperatures.

Cloud coverage continues to increase over the CWA with
increasing stratus and strato cumulus. Light rain is moving into
the upper CSRA and along the Upstate but very little has
measured in our forecast area. Chances of rain will increase
towards the central Midlands/CSRA towards daybreak, but rain
rate will continue to be light. Amounts around a couple
hundredths or less. Low temperatures will range from the low 40s
near the cold air damming in the northwestern Midlands and Pee
Dee to the upper 40s in the southern CSRA.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH FRIDAY NIGHT/...
Fairly weak isentropic lift will be in place mainly in the NW
forecast area early Thursday morning with a weak shortwave moving
through, although the bulk of any upper level divergence will remain
in the Upstate and north of the forecast area. With low clouds
building across the area, light rain and drizzle is expected,
strengthening an in situ wedge in place over the area. While
measurable rain chances will decrease through the day as isentropic
lift weakens, the wedge will remain in place with temperatures
decreasing through much of the day with highs in the upper 40s
northwest to low to mid-50s southeast. The deep SW flow in place
aloft will likely transition to a more zonal flow by Thursday night
which will allow some drier air to move into the mid-levels.
Temperatures overnight have trended a bit lower as a result,
although some lingering lower clouds and NE winds will limit
radiational cooling with lows in the upper 30s and low 40s.

High pressure will remain ridging into the area from the north
Friday with drier air aloft leading to consensus of us breaking out
of the wedge pattern. Blended guidance may be a little quick with
this solution so have trended a bit slower in breaking up the clouds
and a bit lower with highs which will recover into the mid to upper
50s. Cold advection will remain in place with a developing coastal
low off of north Florida. With less deep moisture in place, expect
Friday to remain dry across the entire area. Friday night once again
temperatures drop into the 30s in the north but winds remain
elevated which should limit frost development. Additional clouds
will move in, mainly southeast along with low chances for rain in
the south and southeast associated with this coastal low but most
of the area is expected to remain dry.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A bit more run to run consistency in the coastal low moving NE and
staying far enough offshore to limit any significant rain over the
forecast area. Ensemble means keep the highest QPF associated with
this system offshore and while there will be chances for rain
Saturday in the eastern forecast area, ensemble means indicate QPF
in the eastern forecast area around a tenth of an inch. The low will
depart Sunday with recovering heights and high pressure settling
over the forecast area with a moderating airmass. Dry airmass will
remain in place through midweek with temperatures recovering to
seasonal average. As a result, no real significant frost potential
in the long term at this point.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Winds remain around 5 kt which will prevent overnight fog
issues. Stratus has moved over many of the TAF sites and will
continue moving eastward, but currently the deck remains VFR.
Rain chances will increase from the northwest overnight with
some light periods of rain along DNL/AGS, but better chances
will come later this morning as moisture advection increases
over the area. Potential lowering of visibilities within any
moderate rainfall. Ceilings will lower late in the
morning/early afternoon at all TAF sites but better chances look
to be at CAE/CUB where there will be deeper moisture. MVFR/IFR
cigs by afternoon, with slow improvement towards the end of the
TAF period.

EXTENDED AVIATION OUTLOOK...Restrictions probable into Friday and
possibly early Saturday due to cold air damming. Dry air will push
into the Southeast late this weekend and early next week lowering
the chances for restrictions.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Nov 3, 4:48 AM EDT, 23 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
448 AM EDT Wed Nov 3 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-040900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
448 AM EDT Wed Nov 3 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in South Carolina, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.